Q:

12/11/2012
I saw a patient that was switched from HCTZ to Coversyl plus (perindopril + indapamide) in August because of poor blood pressure control. Amlodipine 2.5 mg was added on October 17th to better control his blood pressure. The following day he developed a maculopapular rash and swelling of his eye lids. His antihypertensive medications were stopped and he was switched to metoprolol. His rash gradually resolved over the course of a few weeks with prednisone therapy. I would like to switch him to a different antihypertensive other than metoprolol as it is not controlling his blood pressure. However, as you can tell from his history it is hard to tell if it was the amlodipine or coversyl plus that triggered his delayed reaction. I was wondering what your approach here would be?

A:

Thank you for your inquiry.

Unfortunately there is no “good” answer to this particular situation. The reason for this is, as you know, there is no in vitro or in vivo test to detect possible drug hypersensitivity of this type. The only way to discern whether or not a drug was responsible for your patient’s reaction is to administer it a second time.

Thus, the ideal choice would be to avoid the use of any of the potentially culpable agents. Looking at the chronology of the administration of the drugs related to the onset of the rash, obviously amlodipine would be the most likely culprit - but certainly one cannot rule out either perindopril or indapamide.

If another drug is needed, and it was felt that it had to be, for example, an ACE inhibitor or a calcium channel blocker, you would of course substitute another agent from these classes rather than administer the particular agent on board at the time of the event. This of course is done based on the rationale that one cannot tell whether this reaction, if induced by the drug, was be drug-specific or class-specific. But more than likely, based upon the history, it would be drug-specific.

Even more prudent, however, would be to add another drug of a different class (e.g., alpha-adrenergic blocker).

So, in summary, there is no definitive management strategy in this case. The option, in order of preference, in my opinion would be the following:

1. Add another drug which is not in the same class as any of the potential culprits.
2. If a drug of that class is needed, use a different agent.
3. If you feel that the agents used must be added, then I would do challenges “one by one” of a dose approximately 1/10th of that of the therapeutic dose, and then administer a therapeutic dose a week later if no adverse reaction occurred. I would save amlodipine for the last challenge since chronologically it would be the most likely culprit.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology